Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 11, 2001, 4:51 PM EDT for Monroe County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 11, 2001, 4:51 PM EDT (20:51 UTC)
- Expired
- May 11, 2001, 5:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monroe County, MI
The radar
The Detroit radar (KDTX), 90 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:58 PM EDT | Hail 0.75 | Monroe, MI | A slow moving cold front drifted south across southeast Michigan. Most of the area stayed cloudy and cool during the day. The exception was near the Ohio border, where ample sunshine pushed temperatures to near 80. A number of thunderstorms developed ahead |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 112051 SVRDTX MIC115-112115- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 451 PM EDT FRI MAY 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 515 PM EDT * AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF LA SALLE...OR 3 MILES SOUTHWEST OF MONROE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STONY POINT AT 500 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4197 8351 4179 8351 4177 8316 4198 8315 MANN DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:26 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 11, 3:26 PM EDT, 1 hour 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 326 PM EDT FRI MAY 11 2001 SCATTERED SHOWERS AND THUNDERSTORMS DOT THE SOUTHEAST MICHIGAN LANDSCAPE THIS AFTERNOON. MUCH OF THE ACTIVITY IS ALONG AND AHEAD OF A COLD FRONT EXTENDING ACROSS THE STATE FROM SOUTHERN LAKE HURON TO NEAR SOUTH BEND. SURFACE TEMPS ACROSS THE FAR SOUTH HAVE JUMPED TO NEAR 80, UNDER THE INFLUENCE OF MORE SUN EARLIER IN THE DAY, ALLOWING CAPES TO INCREASE TO NEAR 2KJ/KG. EXPECT THAT THE SCATTERED ACTIVITY WILL CONTINUE IN ADVANCE OF THE FRONT THIS EVENING, ESPECIALLY BEFORE SUNSET. ADDITIONALLY, A FEW SHOWERS HAVE DEVELOPED OVER WISCONSIN WITHIN THE MID-TROP TROUGH AXIS. THIS AREA OF MOISTURE AND LIFT SHOULD AFFECT THE AREA AFTER MIDNIGHT, KEEPING THE CLOUDS AND CHANCES FOR SHOWERS IN OVERNIGHT. TEMPS WILL QUICKLY FALL INTO THE 40S BEHIND THE FRONT WITH ROBUST LOW-LEVEL COLD ADVECTION FIRMLY IN PLACE ACROSS THE NORTHERN LAKES. NORTHWESTERLY FLOW ALOFT WILL DOMINATE THE REGION THROUGH THE REST OF THE NEAR-TERM. AN EMBEDDED SHORTWAVE, PRESENTLY OVER WESTERN CANADA WILL SLIP OVER THE LONGWAVE RIDGE OVER THE NORTHERN PLAINS THEN DIVE THROUGH THE NORTHEASTERN LAKES REGION BY SUNDAY. NCEP/DTX MODELS DIFFER SLIGHTLY ON THE TIMING. THE AVN IS THE LEAST AMBITIOUS WITH THE MOISTURE PARAMETERS. HOWEVER, THE DTX ETA-XX (DESPITE BEING INITIALIZED WITH AVN DATA) IS QUITE SIMILAR TO THE OPERATIONAL ETA. ADDITIONALLY, 36H DRPOG/DT SUPPORTS THE ETA SOLUTION FOR THE REGION. MODEST 850MB THETA-E RIDGING AND WEAK QG-FGEN ALONG WITH COLD ADVECTION IN THE 700-500MB LAYER WILL ALSO STEEPEN LAPSE RATES TO AROUND 6.5C/KM, SUPPORTING THE POTENTIAL FOR SHOWERS ACROSS THE NORTHERN PORTIONS OF THE CWFA SUNDAY AFTERNOON AND INTO THE EVENING ELSEWHERE. IN THE MEANTIME, SIGNIFICANT COOLING IN THE SUB-850MB LAYER WILL ALLOW DIURNAL CU TO DEVELOP AND PERSIST THROUGH THE DAY SATURDAY, KEEPING SKIES PARTLY SUNNY (IF NOT MOSTLY CLOUDY AT TIMES). LOW-LEVEL MOISTURE WILL DECREASE AS A RESULT OF THE DIURNAL CLOUD DEVELOPMENT, ALLOWING SKIES TO CLEAR SATURDAY NIGHT. CLOUDS THEN WILL INCREASE ONCE AGAIN IN ADVANCE OF THE AFOREMENTIONED SHORTWAVE TROUGH. WITH PERSIST CLOUDS SATURDAY, TEMPS SHOULD STAY BELOW FWC VALUES, BUT NOT AS COOL AS ADVERTISED BY THE MAVS. OTHERWISE, TEMPS AT OR SLIGHTLY BELOW FWC APPEAR MOST REASONABLE. EXTENDED PROGS CONTINUE TO SHOW AN AMPLIFYING MID/UPPER TROUGH OVER THE NORTHEAST CONUS TOWARD MIDWEEK. THE MRF CONTINUES TO BE THE MOST AGGRESSIVE WITH LOWERING THE HEIGHTS WESTWARD ACROSS THE LAKES REGION, NOT AS MUCH AS PREVIOUS RUNS. BASED ON AVN/MRF TRENDS, INCLUDING THE 12Z AVN, A SOLUTION CLOSER TO THE ETA-XX AND CMC GLOBAL. TIMING OF SHORTWAVES EMBEDDED WITHIN THE NORTHWESTERLY FLOW WILL BE SOMEWHAT NEBULOUS. PRECIP CHANCE APPEAR GREATEST ON TUESDAY AND WEDNESDAY. KEPT TEMPS AT OR SLIGHTLY ABOVE FMR/MEX VALUES THROUGH THE PERIOD. .DTX...NONE. MANN
In the hours before
Special weather statement, May 11, 11:16 AM EDT, 5 hours 35 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120300- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1116 AM EDT FRI MAY 11 2001 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ALONG AND SOUTH OF I 69. ALONG AND SOUTH OF I 94...THERE IS A SLIGHT RISK SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO EARLY EVENING. A COLD FRONT SLOWLY ADVANCING ACROSS SOUTHEAST MICHIGAN TODAY WILL SLOW ITS PROGRESS AS IT APPROACHES METRO DETROIT THIS AFTERNOON. THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. SHOULD THUNDERSTORMS DEVELOP...THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH OF I 94. CONSIDERABLE CLOUD COVER ACROSS THE REGION TODAY WILL LIMIT SUNSHINE AND PERMIT THE ATMOSPHERE TO BECOME ONLY MARGINALLY UNSTABLE IN THE GENERALLY THUNDERSTORM THREAT AREA. HOWEVER...FROM I 94 SOUTH...INCLUDING DETROIT...ANN ARBOR...ADRIAN...AND MONROE... CONSIDERABLE SUNSHINE THIS MORNING INTO THE EARLY AFTERNOON WILL PRODUCE MORE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 3 PM AND 8 PM. THESE STORMS WOULD MOVE WEST AT 15 MPH. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. OKEEFE
Special weather statement, May 11, 2:25 PM EDT, 2 hours 26 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120300- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 225 PM EDT FRI MAY 11 2001 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ALONG AND SOUTH OF I 69. ALONG AND SOUTH OF I 94...THERE IS A SLIGHT RISK SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO EARLY EVENING. A COLD FRONT SLOWLY ADVANCING ACROSS SOUTHEAST MICHIGAN TODAY WILL SLOW ITS PROGRESS AS IT APPROACHES METRO DETROIT THIS AFTERNOON. THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. SHOULD THUNDERSTORMS DEVELOP...THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH OF I 94. CONSIDERABLE CLOUD COVER ACROSS THE REGION TODAY WILL LIMIT SUNSHINE AND PERMIT THE ATMOSPHERE TO BECOME ONLY MARGINALLY UNSTABLE IN THE GENERALLY THUNDERSTORM THREAT AREA. HOWEVER...FROM I 94 SOUTH...INCLUDING DETROIT...ANN ARBOR...ADRIAN...AND MONROE... CONSIDERABLE SUNSHINE THIS MORNING INTO THE EARLY AFTERNOON WILL PRODUCE MORE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 3 PM AND 8 PM. THESE STORMS WOULD MOVE EAST AT 15 MPH. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. OKEEFE CORRECTED STORM MOVEMENT DIRECTION.
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.